Florida, 2019Hail and Damaging Wind in Florida, March 27, 2019
March 27, 2019 · NWS JAX · 3 events in 2 counties and zones
A strong mid level trough crosses over the region during the early morning hours from the Gulf of Mexico. Mid level 500 mb temperatures were unseasonably cold at -22 deg C.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid level trough crosses over the region during the early morning hours from the Gulf of Mexico. Mid level 500 mb temperatures were unseasonably cold at -22 deg C. Although small pea size hail result, large quantities impacted Trenton in Gilchrist county early in the morning. Large equipment was used to clear roadways. Strong gusty winds accompanied storms in the morning, and non-thunderstorm wind gusts of 35-45 mph produced minor wind damage in the afternoon along the Atlantic coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 26, 7:46 PM EST, 7 hours 13 minutes earlier.
Area forecast discussion, Mar 26, 7:46 PM EST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
846 PM EDT Tue Mar 26 2019
...LOCAL NOR'EASTER THROUGH THURSDAY...
...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT AND WEDNESDAY
MORNING...
.UPDATE...Evening surface map shows strong high pressure to the
north with trough across interior ne Fl into western Ga. Along the
coast a surge of northeast winds is spreading south along the ne
Fl coastline. Mid-upper level low over central Alabama will move
se into ne Fl by 12z Wednesday. Strong upper divergence ahead of
low has started to develop showers near the surface trough and
will enhance the rain overnight. Expect the showers to increase
with areas of locally heavy rainfall possible...especially along
the coast where strong onshore winds will increase low level
convergence. Models show rainfall maximum of 1 to 2 inches by
morning over St. Johns and Flagler counties. Locally higher
amounts will be possible. Cooling aloft with upper low will
produce weak elevated instability tonight which may result in a
few isolated thunderstorms late tonight and Wednesday morning.
Upper low will shift se of the area by midday Wednesday ending
most of the rain as drier air advects in from the north.
&&
.AVIATION...MVFR ceilings will spread sw across the area this
evening and persist through Wednesday morning. Northeast winds
will stay up tonight and Wednesday with gusts to 25 knots...and
around 30 knots near the east coast. Expect rain to become likely
at ne Fl TAF sites between 08z-13z.
&&
.MARINE...Pressure gradient will tighten tonight producing strong
ne winds and building seas tonight through Wednesday night with
frequent Gale force gusts expected.
Rip Currents: High risk through Wednesday with breakers
increasing into the 7 to 10 foot range.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 46 64 42 72 / 40 0 0 0
SSI 51 60 50 66 / 20 0 0 0
JAX 52 63 51 70 / 40 10 10 0
SGJ 57 61 56 69 / 80 30 20 10
GNV 53 67 50 74 / 80 20 0 0
OCF 54 68 51 76 / 70 30 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 AM EDT Wednesday through Thursday
morning for Coastal Duval-Coastal Flagler-Coastal Nassau-
Coastal St. Johns.
High Surf Advisory from 2 AM Wednesday to 8 AM EDT Thursday for
Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal St.
Johns.
Wind Advisory from 2 AM to 8 PM EDT Wednesday for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk from 2 AM EDT Wednesday through Thursday
morning for Coastal Camden-Coastal Glynn.
Wind Advisory until 4 PM EDT Wednesday for Coastal Camden-
Coastal Glynn.
AM...Gale Warning until 11 PM EDT Wednesday for Waters from Altamaha
Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
Small Craft Advisory until 9 PM EDT this evening for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
Gale Warning until 11 PM EDT Wednesday for Coastal waters from
Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
waters from Fernandina Beach to St. Augustine FL out 20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out
20 NM.
&&
Zibura/Sandrik/In the hours before
Special weather statement, Mar 27, 2:13 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
313 AM EDT WED MAR 27 2019
FLZ035-270800-
Gilchrist FL-
313 AM EDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILCHRIST COUNTY
UNTIL 400 AM EDT...
* At 312 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Bell to near Cross City. Movement
was southeast at 30 mph.
* Dime size hail and gusty winds likely with these storms.
* Locations impacted include...
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
2972 8294 2973 8295 2975 8294 2976 8295
2980 8292 2957 8266 2956 8275 2958 8276
2958 8278 2959 8294 2958 8295 2959 8296
2962 8297
TIME...MOT...LOC 0712Z 333DEG 28KT 2978 8296 2966 8307
WOLFEvent by event
1 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Hail, Gilchrist
- When
- March 27, 2:59 AM EST
- Where
- Gilchrist County, 0.69 mi S of Trenton
- Measured
- 0.25 in hail
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 29.610, -82.820
Although the hail was small, large quantities produced large hail drifts that impacted transportation along State Road 26 and State Road 129 in Trenton. The cost of clearing was estimated so the event could be included in Storm Data.
Thunderstorm Wind, Gilchrist
- When
- March 27, 2:59 AM EST
- Where
- Gilchrist County, 2.48 mi S of Trenton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.584, -82.823
Strong winds below off a security camera at the Gilchrist County Sheriff Office. Cost of damage was estimated.
Strong Wind, Coastal Flagler
- When
- March 27, 7:40 PM EST
- Where
- Coastal Flagler forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Trees were blown down by strong onshore winds. Power lines were damaged from the fallen trees along Pennsylvania Avenue in Palm Coast. The cost of damage was estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in California, March 27 to 28, 2019$37,000 · 7 events
- Hail in Florida, March 27, 20192 in hail · 19 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 27, 20191.5 in hail · 10 events
- Flood and Heavy Snow in California, March 27, 20195 events
- Hail in Texas, March 27, 20191 in hail · 3 events
- Flood in Minnesota, March 27 to 31, 20191 event
- Hail in Florida, March 27, 20191 in hail · 1 event
- Waterspout in Gulf of Mexico, March 27, 20191 event
- Wildfire in Oklahoma, March 27, 20191 event
- Avalanche in Idaho, March 27, 20191 event
- Flood in South Dakota, March 27 to 31, 20191 event
- Flood in South Dakota, March 27 to 30, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808548, 808550, 808549.